What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before the first event at May 4, 11:40 AM CST, 1 hour 10 minutes earlier.
Area forecast discussion, May 4, 11:40 AM CST, 1 hour 10 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Mobile AL
1240 PM CDT Sat May 4 2019
.DISCUSSION...Updated for latest aviation discussion below.
&&
.AVIATION...
18Z issuance...MVFR cigs will continue through the day as a cold
front approaches from the west. Southerly winds at 10 to 15 knots
will persist ahead of the front. A line of strong to severe
storms has entered our southeastern Mississippi counties and will
progress east through the afternoon. Expect storms to enter the
I-65 corridor by early afternoon and depart our eastern areas by
early evening. Low-end MVFR cigs will develop behind the front
this evening as winds turn out of the west. BB/03
&&
.PREV DISCUSSION... /issued 1226 PM CDT Sat May 4 2019/
DISCUSSION...See updated information.
UPDATE...Severe thunderstorm watch #130 has been issued for all
land zones and portions of the coastal waters thru 6 PM CDT. Zones
have been updated to post watch headlines. Forecasters have noted
some brief rotation in storms, but persistence and depth are of
short duration and the overall tornado threat is minimal. Even so,
will continue to monitor eastward evolution and a tornado
possible tag may be required on a few severe storm warnings if
rotation signatures so dictate. /10
PREV DISCUSSION... /issued 1118 AM CDT Sat May 4 2019/
DISCUSSION...See updated information for land areas below.
UPDATE...Late AM Deep convection is now crossing extreme
southeast LA and will soon move eastward into southern MS. The
latest high resolution HRRR 1 km AGL reflectivity forecasts are
initializing well and will use it to adjust near term PoPs
accordingly. This guidance shows widespread showers and embedded
storms to spread eastward over the interior southeast MS zones
through 1 PM and then continue eastward thereafter across
southwest AL and into portions of the northwest FL Panhandle into
mid afternoon. A few storms strong to briefly severe with damaging
winds the main threat and perhaps hail up to a quarter size
possible. Tornado threat minimal. /10
PREV DISCUSSION... /issued 1010 AM CDT Sat May 4 2019/
DISCUSSION...See updated information below.
UPDATE...04.12Z upper air analysis shows a vigorous southern
stream mid level impulse aligned over the TX/LA border. Surface
cold front was draped from the Mid-South to near Shreveport LA and
southwest into central TX. Ahead of the mid level energy and
southeast of the frontal position, an organized area of deep
convection/enhanced lightning activity was moving eastward over
south central LA extending southward from there to about 200
miles off the central LA coast Gulf coast. East of this area,
showers and embedded storms have already been moving northeast up
across the southern MS this morning. An assessment of the pre-
storm environment shows an abundance of instability with SB Capes
already ranging from 2000-3000 J/KG over the central Gulf coast.
H50-H70 mid level lapse rates range from 6.5-7C/KM. Considering
the instability present coincident with an eastward shift of deep
moisture and enhanced ascent as the mid level feature approaches
from the west, the radar will become more active with time as
convective activity fills in.
A slight risk of severe storms is maintained over the entire area
with the main threat continuing to be damaging winds and perhaps
instances of hail up to around a quarter size. Forecasters have
noted some weakly defined rotation in the radar storm relative
velocity data in a few of the morning cells, but these have
lacked persistence and depth. This is consistent with the weakly
defined low level wind profiles in place and 0-6KM bulk shear
values 20-30 kts on average. Thus, the tornado threat is
considered to remain at minimal. As far as forecast timing of
weather today, will be making some modifications to today's PoPs
as the event unfolds, which will also be dictated by radar trends.
Of note, if a more pronounced cold pool forms in the wake of the
storms, a slightly faster eastward translation of storms is likely
and will monitor. /10
PREV DISCUSSION... /issued 654 AM CDT Sat May 4 2019/
DISCUSSION...Updated for latest aviation discussion below.
AVIATION...
12Z issuance...Mostly MVFR cigs through 05.12z. Could see brief
periods of IFR cigs and visibilities mostly in low stratus, light
fog and heavy rain in and around scattered to numerous showers
and thunderstorms this afternoon and evening, followed by some
light fog and low status after midnight tonight continuing through
05.12z. Winds will be mostly southeast to south at 8 to 12 knots
later this morning continuing through early this afternoon
becoming south to southwest later this afternoon and this evening,
then southwest to west near sunrise Sun morning. A few strong to
severe thunderstorms will also be possible this afternoon and
evening with damaging straightline winds, large hail and frequent
cloud to ground lightning be the main threats. 32/ee
PREV DISCUSSION... /issued 449 AM CDT Sat May 4 2019/
NEAR TERM /Now Through Saturday night/...Showers and
thunderstorms are still expected to form out ahead of a dampening
shortwave trof approaching from the west. With the lack of good
consistency with both the spectral and hi-res model solutions
there still is a little uncertainty on the timing and departure of
the bulk of heavier convection moving across the forecast area
this afternoon and tonight with the ECMWF guidance still holding
on to decent coverage over most of the eastern half of the
forecast area through early Sun morning. With somewhat limited
forcing aloft along with limited vertical and speed shear out
ahead of the main upper system, the main driving forces continue
to be decent surface based instability setting up with the daytime
heating today combined with marginal to strong lapse rates in the
lower to mid levels of the boundary layer, along with initial
wetbulb zero values generally below 10.5 kft. As a result, still
believe the main threats with the heavier convection continues to
be damaging straight line winds, heavy rain and frequent
lightning associated mostly with bowing segments along a well
defined squall line moving into western sections of the forecast
area early this afternoon, then spreading further east across
remaining areas through mid to late afternoon, possibly lingering
into the evening and overnight hours. Ahead of the main band of
convection isolated to scattered thunderstorms are also noted
while wetbulb values are the lowest possibly leading to some
medium to large hail beginning by early to mid afternoon. As a
result, will continue to mention a slight risk for some storms to
possibly become severe which is consistent with the current
thinking from the Storm Predication Center in Norman OK. As always
stay tuned to your local forecast office at www.weather.gov/mob/
for possible updates on this developing weather situation later
today.
Temperatures today will continue to be near or just above seasonal
norms. Highs will range from the upper 70s to lower 80s for most
inland areas and the mid to upper 70s along the immediate coast.
Lows tonight will range from the lower to middle 60s for most inland
areas the upper 60s to near 70 along the immediate coast. 32/ee
SHORT TERM /Sunday Through Monday night/...The shortwave trough
axis will push to the east of our forecast area Sunday morning,
with mainly zonal flow aloft setting up across region Sunday
afternoon through Sunday night. The weak frontal boundary or
surface trough axis will stall roughly across southwest and south
central Alabama late Sunday morning into Sunday afternoon.
Residual moisture on the western side of the departing shortwave
trough along with weak convergence along the boundary will support
keeping a low chance of showers/storms in place, especially over
central and eastern portions of our region and along the boundary
Sunday. A much drier airmass aloft will move across our forecast
area Sunday night, so we will maintain a mostly clear and dry
forecast going into the evening and overnight hours. High
temperatures Sunday afternoon are forecast to range in the lower
to mid 80s, with lows on Sunday night averaging just a little
cooler in the upper 50s to lower 60s over our northwest zones,
with readings in the mid 60s to around 70 degrees near the
immediate coast.
The dry zonal mid level flow pattern will persist into Monday
afternoon, followed by weak shortwave ridging aloft building
overhead by Monday night. Mostly clear skies and continued dry
weather is expected to continue into Monday night. Highs Monday
should trend a little warmer in the upper 80s to around 90 degrees
over much of our interior, while readings warm into the lower to
mid 80s generally along and south of the Interstate 10 corridor.
Lows Monday night should range in the 60s over most locations. /21
LONG TERM /Tuesday Through Friday/...The ridge aloft is expected
to shift eastward across the southeastern states on Tuesday and
Tuesday night, as southwest flow aloft returns over our area ahead
of the next shortwave trough that is forecast to lift toward the
Mississippi Valley region. There are some timing discrepancies
with this next trough in the operational medium range guidance,
but there is enough indication of a gradual increase in moisture
and ascent to include a chance of showers and thunderstorms over
our western zones Tuesday and Tuesday night, while keeping a
lower (slight) chance of convection over eastern portions of the
area. A generally moist west to southwest flow aloft looks to
prevail across much of our region through the middle to latter
half of the week to the north of a building ridge of high pressure
aloft over the Gulf of Mexico. This pattern, along with moist
southerly low level flow will support keeping a chance of showers
and storms in the forecast each day through the end of the week.
Warm temperatures continue through the extended period, with highs
mostly in the mid 80s to around 90 over inland areas, and lower to
mid 80s along the coast each day. Overnight lows will be mild in
the upper 60s to lower 70s. /21
MARINE...A light to moderate southerly wind flow will continue
through tonight ahead of an upper level system and weakening cold
front approaching from the west northwest. For later today and
tonight a few strong to possibly severe thunderstorms are still
expected with this pattern, moving across western sections of the
marine area by early to mid afternoon, then spreading further east
late this afternoon through this evening, possibly lingering through
early Sunday morning. Damaging straight line winds, heavy rain and
lightning along with some medium to large hail continues to be the
main threat with the stronger thunderstorms. By early Sun a moderate
southwest to westerly flow is expected, diminishing later in the day
before shifting to the north northeast late Sun night into early
Mon. A light to moderate southeast to southerly flow redevelops late
Mon through midweek as weak high pressure redevelops over the
eastern and north central Gulf. 32/ee
&&
.MOB WATCHES/WARNINGS/ADVISORIES...
AL...None.
FL...None.
MS...None.
GM...None.
&&
This product is also available on the web at:
http://weather.gov/mob
Hazardous weather outlook, May 4, 4:21 AM CST, 8 hours 29 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Mobile AL
521 AM CDT Sat May 4 2019
ALZ051>060-261>266-FLZ201>206-MSZ067-075-076-078-079-051030-
Choctaw-Washington-Clarke-Wilcox-Monroe-Conecuh-Butler-Crenshaw-
Escambia-Covington-Mobile Inland-Baldwin Inland-Mobile Central-
Baldwin Central-Mobile Coastal-Baldwin Coastal-Escambia Inland-
Escambia Coastal-Santa Rosa Inland-Santa Rosa Coastal-
Okaloosa Inland-Okaloosa Coastal-Wayne-Perry-Greene-Stone-George-
521 AM CDT Sat May 4 2019
This Hazardous Weather Outlook is for portions of south central
Alabama...southwest Alabama...northwest Florida and southeast
Mississippi.
.DAY ONE...Today and Tonight
Scattered to numerous showers and thunderstorms can be expected
this afternoon and tonight, A few strong to severe thunderstorms
will be possible. Damaging straight line winds and large hail up
to one inch will be the main threats with the stronger thunderstorms.
The tornado threat remains minimal at this time.
There is a moderate risk of rip currents along the Gulf beaches
of Alabama and the western Florida panhandle today and tonight.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
There is a moderate risk of rip currents along the Gulf beaches
of Alabama and the western Florida panhandle Sunday through
Tuesday.
.SPOTTER INFORMATION STATEMENT...
Activation of SkyWarn Severe Storm Spotter networks may be
necessary later today.
GMZ630>636-650-655-670-675-051030-
Northern Mobile Bay-Southern Mobile Bay-Mississippi Sound-
Perdido Bay-Pensacola Bay System-Western Choctawhatchee Bay-
Eastern Choctawhatchee Bay-
Coastal waters from Pensacola FL to Pascagoula MS out 20 NM-
Coastal waters from Okaloosa Walton County Line FL to Pensacola
FL out 20 NM-
Waters from Pensacola FL to Pascagoula MS from 20 to 60 NM-
Waters from Okaloosa Walton County Line FL to Pensacola FL from
20 to 60 NM-
521 AM CDT Sat May 4 2019
This Hazardous Weather Outlook is for portions of the coastal
waters of Alabama and northwest Florida.
.DAY ONE...Today and Tonight
Hazardous conditions for small craft will be possible later today
and tonight.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
No hazardous weather is expected at this time.
In the hours before
Special weather statement, May 4, 8:55 AM CST, 3 hours 55 minutes before
Special Weather Statement
National Weather Service Mobile AL
955 AM CDT Sat May 4 2019
MSZ075-078-041545-
Stone MS-Perry MS-
955 AM CDT Sat May 4 2019
...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
SOUTHERN PERRY AND STONE COUNTIES UNTIL 1045 AM CDT...
At 954 AM CDT, the strong thunderstorm was located over McHenry, or
11 miles south of Wiggins, moving northeast at 25 mph.
Winds gusts of 40 to 50 mph will be possible with this storm.
Locations impacted include...
Wiggins, Perkinston and McHenry.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3091 8918 3091 8914 3099 8914 3108 8910
3096 8883 3093 8883 3091 8885 3091 8889
3087 8888 3068 8904 3068 8924 3065 8924
3067 8929
TIME...MOT...LOC 1454Z 207DEG 22KT 3070 8916Special weather statement, May 4, 10:47 AM CST, 2 hours 3 minutes before
Special Weather Statement
National Weather Service Mobile AL
1147 AM CDT Sat May 4 2019
MSZ075-041730-
Perry MS-
1147 AM CDT Sat May 4 2019
...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
NORTHWESTERN PERRY COUNTY UNTIL 1230 PM CDT...
At 1147 AM CDT, the strong thunderstorm was located 4 miles east of
Brooklyn, or 13 miles north of Wiggins, moving northeast at 40 mph.
Winds gusts of 40 to 50 mph will be possible with this storm.
Locations impacted include...
Beaumont and New Augusta.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3129 8915 3142 8910 3129 8884 3092 8907
3097 8914 3100 8914
TIME...MOT...LOC 1647Z 214DEG 35KT 3105 8911Special weather statement, May 4, 11:57 AM CST, 53 minutes before
Special Weather Statement
National Weather Service Mobile AL
1257 PM CDT Sat May 4 2019
ALZ052-261-263-MSZ067-076-079-041900-
Washington AL-Mobile Inland AL-Mobile Central AL-Greene MS-Wayne MS-
George MS-
1257 PM CDT Sat May 4 2019
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT THE FOLLOWING
COUNTIES...NORTHWESTERN MOBILE...WASHINGTON...GEORGE...SOUTHEASTERN
WAYNE AND GREENE COUNTIES UNTIL 200 PM CDT...
At 1257 PM CDT, the strong thunderstorms were located along a line
extending from 12 miles south of Clara to 13 miles west of Wade, and
moving northeast at 35 mph.
Half inch hail and winds gusts of 40 to 50 mph will be possible with
these storms.
Locations impacted include...
Satsuma, Citronelle, Lucedale, Creola, Chatom, Leakesville,
Chunchula, Saint Stephens, Wagarville, Gulfcrest, Deer Park, Axis,
Tibbie, Calvert, Mount Vernon, State Line, Buckatunna, Semmes,
Fruitdale and McIntosh.
A Severe Thunderstorm Watch remains in effect until 600 PM CDT for
southwestern Alabama...and southeastern Mississippi.
LAT...LON 3154 8877 3160 8808 3156 8802 3154 8798
3086 8801 3073 8841 3073 8881
TIME...MOT...LOC 1757Z 225DEG 32KT 3140 8872 3071 8878Local storm report, May 4, 12:10 PM CST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
110 PM CDT SAT MAY 4 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1235 PM FUNNEL CLOUD 4 W BEATRICE 30.73N 89.01W
05/04/2019 STONE MS EMERGENCY MNGR
EMERGENCY MANAGEMENT RECEIVED A REPORT OF A
FUNNEL CLOUD SOUTHWEST OF RAMSEY SPRINGS.
WEAK ROTATION WAS NOTED ON RADAR.
&&
BB